Budke, Albrecht (2013). Finite Difference Methods for the Non-Linear Black-Scholes-Barenblatt Equation. PhD thesis, Universität zu Köln.

20141116_Dissertation_ABudke.pdf - Accepted Version

Download (1MB)


The Uncertain Volatility model is a non-linear generalisation of the Black-Scholes model in the sense that volatility and correlation can take arbitrary values in given intervals. The value of an option is then given by a non-linear partial differential equation of Hamilton-Jacobi-Bellman type. For this type of equation the concept of viscosity solution has to be considered since in general no smooth solutions in the classical sense exist. To assure the convergence of a discrete scheme it has to be consistent, stable and additionally monotone. Starting from a Finite Difference discretisation we first derive general and structural conditions to adequately price options in the Uncertain Volatility model. Additionally, an optimisation problem has to be solved which can either be done exactly or only approximatively where this choice depends on the discretisation. Finally, sufficient conditions are derived for the different discrete schemes to assure their convergence to the viscosity solution. The obtained theoretical results are finally tested in numerical experiments. The rates of convergence, the effort for excecuting the policy iteration, and the possible gain by using non-uniform grids are analysed.

Item Type: Thesis (PhD thesis)
Translated title:
Finite Differenzen Methoden für die nicht-lineare Black-Scholes-Barenblatt GleichungGerman
Translated abstract:
Das Uncertain-Volatility-Modell stellt eine nicht-lineare Erweiterung des Black-Scholes-Models insofern dar, dass Volatilität und Korrelation beliebige Werte in vorgegebenen Intervallen annehmen können. Der Wert einer Option ist dann durch eine nicht-lineare partielle Differentialgleichung vom Hamilton-Jacobi-Bellman-Typ bestimmt. Da Lösungen im klassischen Sinne für solche im Allgemeinen nicht existieren, wird das Konzept der Viskositätslösungen, für die die Existenz einer Lösung der PDE garantiert werden kann, verwendet. Um die Konvergenz eines Verfahrens sicherzustellen, muss zusätzlich zu Konsistenz und Stabilität Monotonie nachgewiesen werden. Ausgehend von einem Ansatz mittels finiter Differenzen werden zu erst allgemeine und strukturelle Bedingungen hergeleitet, um Optionen im Uncertain-Volatility-Modell zu bewerten. Abhängig von der Diskretisierung der Gleichung gehört dazu auch die exakte oder approximative Lösung von nicht-linearen Optimierungsproblemen. Anschließend werden hinreichende Bedingungen nachgewiesen, um die Konvergenz der einzelnen Verfahren garantieren zu können. Die entwickelten theoretischen Resultate werden anschließend in numerischen Experimenten praktisch untersucht. Dabei werden insbesondere die Konvergenzraten, der Aufwand für die policy iteration sowie der Nutzen der Verwendung nicht-uniformer Gitter betrachtet.German
CreatorsEmailORCIDORCID Put Code
Budke, Albrechtalbrecht-budke@gmx.deUNSPECIFIEDUNSPECIFIED
URN: urn:nbn:de:hbz:38-58479
Date: 7 October 2013
Language: English
Faculty: Faculty of Mathematics and Natural Sciences
Divisions: Faculty of Mathematics and Natural Sciences > Department of Mathematics and Computer Science > Mathematical Institute
Subjects: Mathematics
Uncontrolled Keywords:
Uncertain Volatility, Black.Scholes-Barenblatt, Black-Scholes, non-linear, option pricing, American options, European options, multi-dimensional, Finite Differences, monotone, monotonicity, viscosity solution, basket options, optimal controlEnglish
Uncertain Volatility, Black-Scholes-Barenblatt, Black-Scholes, nicht-linear, Optionsbewertung, amerikanische Optionen, europäische Optionen, mehrdimensional, Finite Differenzen, monoton, Monotonie, Viskositätslösung, basket options, optimale KontrollenGerman
Date of oral exam: 27 November 2013
NameAcademic Title
Seydel, RüdigerProf. Dr.
Heider, PascalDr. habil.
References: Avellaneda, M., Levy, A., and Paras, A.: Pricing and hedging deriva- tive securities in markets with uncertain volatilities. Applied Mathematical Finance, 2(2):73–88, 1995. Badura, C.: C++ solvers for sparse systems of linear equations, 1998. http://aam.mathematik.uni-freiburg.de/IAM/Research/ projectskr/lin_solver/. Barenblatt, G. I.: Scaling, Self-similarity, and Intermediate Asymp- totics, volume 14 of Cambridge Texts in Applied Mathematics. Cambridge University Press, New York, 1996. Bardi, M. and Dolcetta, I. C.: Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations. Modern Birkhäuser Classics. Springer, 1997. Barles, G., Daher, C. H., and Romano, M.: Convergence of numerical schemes for degenerate parabolic equations arising in finance theory. Mathematical Models and Methods in Applied Sciences, 5(1):125–143, 1995. Berman, A. and Plemmons, R. J.: Non-negative Matrices in the Mathematical Sciences, volume 9 of Classics in Applied Mathematics. Society for Industrial Mathematics, 1994. Black, F. and Scholes, M.: The pricing of options and corporate liabil- ities. Journal of Political Economy, 81(3):637–654, 1973. Brennan, M. J. and Schwartz, E. S.: The valuation of American put options. The Journal of Finance, 32(2):449–462, 1977. Barles, G. and Souganidis, P. E.: Convergence of approximation schemes for fully non-linear second order equations. In 29 th IEEE Conference on Decision and Control, Honolulu, pages 2347–2349, 1990. Cont, R. and Fonseca, J.: Dynamics of implied volatility surfaces. Quantitative Finance, 2(1):45–60, 2002. Crandall, M. G., Ishii, H., and Lions, P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bulletin of the American Mathematical Society, 27(1):1–67, 1992. Crandall, M. G. and Lions, P.-L.: Viscosity solutions of Hamilton- Jacobi equations. Transactions of the American Mathematical Society, 277(1):1–42, 1983. Cormen, T. H., Leiserson, C. E., Rivest, R. L., and Stein, C.: In- troduction to Algorithms. MIT Press, 3rd edition, 2001. Deutsch, H. P.: Derivatives and Internal Models. Finance and Capital Markets Series. Palgrave Macmillan, 4th edition, 2009. Dolcetta, I. C. and Lions, P. L. (editors): Viscosity Solutions and Applications. Lecture Notes in Mathematics. Springer, 1997. Dupire, B.: Pricing with a smile. Risk, 7(1):18–20, 1994.
 Evans, L. C.: Partial Differential Equations, volume 19 of Graduate Studies in Mathematics. Oxford University Press, 2nd edition, 2010. Feller, W.: An Introduction to Probability Theory and its Applications, volume 2 of Wiley Publication in Mathematical Statistics. Wiley, 2008. Floudas, C. A. and Gounaris, C. E.: A review of recent advances in global optimization. Journal of Global Optimization, 45(1):3–38, 2009. Forsyth, P. A. and Labahn, G.: Numerical methods for controlled Hamilton-Jacobi-Bellman pdes in finance. Journal of Computational Finance, 11(2):1–43, 2007. Fletcher, R.: Practical Methods of Optimization. Wiley, 2nd edition, 2000. Fleming, W. and Soner, H.: Controlled Markov Processes and Viscosity Solutions, volume 25 of Stochastic Modelling and Applied Probability. Springer, New York, 2nd edition, 2006. Forsyth, P. A. and Vetzal, K. R.: Quadratic convergence for valuing American options using a penalty method. SIAM Journal on Scientific Computing, 23(6):2095–2122, 2002. Giles, M. and Carter, R.: Convergence analysis of Crank-Nicolson and Rannacher time-marching. Journal of Compuational Finance, 9(4):89– 112, 2006. Genz, A.: Numerical computation of rectangular bivariate and trivariate normal and t probabilities. Statistics and Computing, 14(3):251–260, 2004. Garey, M. R. and Johnson, D. S.: Computers and Intractability: A Guide to the Theory of N P Completeness. W. H. Freeman & Co., 1990. Golub, G. H. and Loan, C. F. van: Matrix Computations. Johns Hopkins University Press, 3rd edition, 1996. Haug, E. G.: The Complete Guide to Option Pricing Formulas. McGraw-Hill, 2006. Heider, P.: A local least-squares method for solving nonlinear partial differential equations of second order. Numerische Mathematik, 111(3):351–375, 2009. 
 Heider, P.: Numerical methods for non-linear Black-Scholes equations. Applied Mathematical Finance, 17(1):59–81, 2010. 
 Heston, S. L.: A closed-form solution for options with stochastic volatility with applications to bond and currency options. Review of Financial Studies, 6(2):327–343, 1993. Huang, Y., Forsyth, P. A., and Labahn, G.: Combined fixed point and policy iteration for HJB equations in finance. SIAM Journal on Numerical Analysis, 50(4):1861–1882, 2012. Hastings, C., Hayward, J. T., and Wong, J. P.: Approximations for digital computers. A Research Study by the Rand Corporation, Princeton University Press, 1, 1955. Horn, R. A. and Johnson, C. R.: Topics in Matrix Analysis. Cambridge University Press, 1994. Ikonen, S. and Toivanen, J.: Componentwise splitting methods for pricing American options under stochastic volatility. International Journal of Theoretical and Applied Finance, 10(2):331–361, 2007. Jaillet, P., Lamberton, D., and Lapeyre, B.: Variational inequalities and the pricing of American options. Acta Applicandae Mathematicae, 21(3):263–289, 1990. Johnson, H.: Options on the maximum or the minimum of several assets. Journal of Financial and Quantitative Analysis, 22(3):277–283, 1987. Kushner, H. J. and Dupuis, P.: Numerical Methods for Stochastic Control Problems in Continuous Time, volume 24 of Stochastic Modelling and Applied Probability. Springer, 2nd edition, 2001. Kovalov, P., Linetsky, V., and Marcozzi, M.: Pricing multi-asset American options: A Finite Element method-of-lines with smooth penalty. Journal of Scientific Computing, 33(3):209–237, 2007. Kwok, Y.-K.: Mathematical Models of Financial Derivatives. Springer Finance. Springer, 2nd edition, 2008. 
Levy, G.: Computational Finance: Numerical Methods for Pricing Financial Instruments. Butterworth-Heinemann, 2004. Lions, P. L.: Optimal control of diffusion processes and Hamilton- Jacobi-Bellman equations part 2: viscosity solutions and uniqueness. Communications in Partial Differential Equations, 8(11):1229–1276, 1983. Lamberton, D. and Lapeyre, B.: Introduction to Stochastic Calculus Applied to Finance. CRC Financial Mathematics Series. Chapman & Hall, check edition, 2008. Leentvaar, C. C. W. and Oosterlee, C. W.: Multi-asset option pric- ing using a parallel Fourier-based technique. Journal of Computational Finance, 12(1):1–26, 2008. Longin, F. and Solnik, B.: Is the correlation in international equity returns constant: 1960 - 1990? Journal of International Money and Finance, 14(1):3–26, 1995. Lyons, T. J.: Uncertain volatility and the risk-free synthesis of deriva- tives. Applied Mathematical Finance, 2(2):117–133, 1995. Merton, R. C.: Theory of rational option pricing. The Bell Journal of Economics and Managment Science, 4(1):141–183, 1973. Pooley, D. M., Forsyth, P. A., and Vetzal, K. R.: Numerical conver- gence properties of option pricing pdes with uncertain volatility. IMA Journal of Numerical Analysis, 23(2):241–267, 2003. 
 Pooley, D. M., Forsyth, P. A., and Vetzal, K. R.: Two factor option pricing with uncertain volatility. Lecture Notes on Computer Science, pages 158–167, 2003. 
 Pooley, D. M.: Numerical methods for nonlinear equations in option pricing. PhD thesis, University of Waterloo, Canada, 2003. Pardalos, P. M. and Vavasis, S. A.: Quadratic programming with one negative eigenvalue is NP-hard. Journal of Global Optimization, 1(1):15–22, 1991. Pooley, D. M., Vetzal, K. R., and Forsyth, P. A.: Convergence remedies for non-smooth payoffs in option pricing. Journal of Computational Finance, 6(4):25–40, 2003. Rannacher, R.: Finite Element solution of diffusion problems with irregular data. Numerische Mathematik, 43(2):309–327, 1984. Randall, C. and Tavella, D.: Pricing Financial Instruments - The Finite Difference Method. Wiley, 2000. Romagnoli, S. and Vargiolu, T.: Robustness of the Black-Scholes approach in the case of options on several assets. Finance and Stochastics, 4(3):325–341, 2000. Reiß, O. and Wystup, U.: Computing option price sensitivities using homogeneity and other tricks. The Journal of Derivatives, 9(2):41–53, 2001. Saad, Y.: Iterative Methods for Sparse Linear Systems. Society for Industrial and Applied Mathematics, 2nd edition, 2003. Stoer, J. and Bulirsch, R.: Introduction to Numerical Analysis, volume 12 of Texts in Applied Mathematics. Springer, 3rd edition, 2002. Schaeling, D.: Numerik nichtlinearer Black-Scholes-Modelle für amerikanische Optionen. Diploma thesis, University of Cologne, 2010. Seydel, R. U.: Tools for Computational Finance. Universitext. Springer, 5th edition, 2012. Schaeling, D. and Heider, P.: Numerical methods for American options in non-linear Black-Scholes models. submitted, 2011. Shimko, D.: Bounds of probability. Risk, 6(4):33–37, 1993. 
Shreve, S. E.: Stochastic Calculus for Finance II: Continuous-Time Models. Springer Finance. Springer, 2004.
 Strang, G.: Introduction to Applied Mathematics. Wellesley-Cambridge Press, 2nd edition, 1986. Stulz, R. M.: Options on the minimum or the maximum of two risky assets: Analysis and applications. Journal of Financial Economics, 10(2):161–185, 1982. Vargiolu, T.: Existence, uniqueness and smoothness for the Black- Scholes-Barenblatt equation. Technical Report 5, Universita di Padova, Department of Pure and Applied Mathematics, www.math.unipd.it/ ∼vargiolu/BSB.pdf, 2001. Vorst, H. A. van der: Bi-cgstab: A fast and smoothly converging variant of bi-cg for the solution of nonsymmetric linear systems. SIAM Journal on scientific and Statistical Computing, 13(2):631–644, 1992. Wilmott, P., Dewynne, J., and Howison, S.: Option Pricing: Mathematical Models and Computation. Oxford Financial Press, 2000. Wang, J. and Forsyth, P. A.: Maximal use of central differencing for Hamilton- Jacobi-Bellman pdes in finance. SIAM Journal on Numerical Analysis, 46(3):1580–1601, 2008. Wang, J. and Forsyth, P. A.: Numerical solution of the Hamilton- Jacobi-Bellman formulation for continuous time mean variance asset allocation. Journal of Economic Dynamics and Control, 34(2):207 – 230, 2010. Witte, J. H. and Reisinger, C.: A penalty method for the numerical solution of Hamilton-Jacobi-Bellman (HJB) equations in finance. SIAM Journal on Numerical Analysis, 49(1):213–231, 2011. Zvan, R., Forsyth, P. A., and Vetzal, K. R.: A Finite Volume approach for contingent claims valuation. IMA Journal of Numerical Analysis, 21(3):703–731, 2001. Zvan, R., Forsyth, P. A., and Vetzal, K. R.: Negative coefficients in two-factor option pricing models. Journal of Computational Finance, 7(1):37–74, 2003. Zhang, K., Wang, S., Yang, X. Q., and Teo, K. L.: A power penalty approach to numerical solutions of two-asset American options. Numerical Mathematics, A Journal of Chinese Universities (English Series), 2(2):202–223, 2009.
Refereed: Yes
URI: http://kups.ub.uni-koeln.de/id/eprint/5847


Downloads per month over past year


Actions (login required)

View Item View Item